Hail, McCurtain
- When
- July 12, 5:17 PM CST
- Where
- McCurtain County, 0.53 mi W of Broken Bow
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.030, -94.739
Quarter size hail fell in Broken Bow.
A weak upper level trough drifted southeast into Eastern Oklahoma, North and West-Central Texas on July 12th, where it encountered a hot, humid, and very unstable air mass as temperatures climbed into the mid 90s over much of the Four State Region. While the wind shear remained weak during the day, ample instability contributed to rapid scattered shower and thunderstorm development during the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak upper level trough drifted southeast into Eastern Oklahoma, North and West-Central Texas on July 12th, where it encountered a hot, humid, and very unstable air mass as temperatures climbed into the mid 90s over much of the Four State Region. While the wind shear remained weak during the day, ample instability contributed to rapid scattered shower and thunderstorm development during the afternoon over portions of East Texas and Southeast Oklahoma. Some of these storms became severe during the late afternoon hours, producing damaging winds which downed trees across various areas of East Texas, as well as large hail near Broken Bow in McCurtain County Oklahoma before gradually weakening during the evening with the loss of heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 12, 11:54 AM CST, 5 hours 23 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Shreveport LA 1254 PM CDT Sat Jul 12 2025 ...New AVIATION... .KEY MESSAGES... Issued at 1057 PM CDT Fri Jul 11 2025 - An uptick in convective coverage is expected this afternoon and evening across the Four State Region and that will likely continue into Sunday as well. - Rain chances diminish through midweek. - An easterly wave in the gulf could introduce uncertainty in regards to temps and rain chances late in the workweek. && .DISCUSSION... Issued at 1146 AM CDT Sat Jul 12 2025 An upper-level trough across the Red River Valley of north Texas will bring scattered convection to the the ArkLaTex this afternoon into this evening. Some strong storms with gusty winds, small hail, and locally heavy rainfall may be possible across mainly the I-30 corridor. Elsewhere, most convection this afternoon into this evening will be diurnally generated as temperatures climb into the low to mid 90s with possible seabreeze forcing. With the upper-trough remaining nearly stationary through the weekend into early next week across the Red River Valley, increased instability to continue across the I-30 corridor. Model discrepancies have led to uncertainty regarding timing and placement of periodic mesoscale convective clusters supportive of heavy rainfall. Due to the dynamically shifting model trends regarding timing of convection, went ahead and incorporated a generalized wet bias across these areas through early next week. Pattern begins to shift through the upcoming workweek as as an upper-ridge to the east retrogrades west across the ArkLaTex. Rain chances to diminish significantly from Tuesday into Wednesday with subsidence from the ridge to drive afternoon temperatures into the upper 90s to near 100 degrees. Uncertainty creeps back into the forecast late in the workweek as models are beginning to diverge over a disturbance in the Gulf of America that may bring unsettled weather to the ArkLaTex on Thursday into Friday. Should the ridge instead hold across the ArkLaTex, hotter and drier conditions to prevail. Will have to wait for later model runs to offer more certainty regarding the the long-term forecast period. 05 && .AVIATION... (18Z TAFS) Issued at 1254 PM CDT Sat Jul 12 2025 VFR conditions will continue this afternoon through a portion of tonight, although scattered convection has developed early this afternoon across the region, which may result in localized areas of MVFR cigs and reduced vsbys in/near the convection. Have inserted VCTS for much of the afternoon/early evening for all terminals, with tempo thunder mention for locally gusty winds near/in excess of 30kts, reduced vsbys, and the lower cigs. The convection should mostly diminish by mid-evening, but may persist through the remainder of the evening into the overnight hours over portions of extreme NE TX/SE OK/adjacent SW AR, primarily NNW of the TYR/GGG/TXK terminals. While the residual convective debris should diminish by late evening, low MVFR cigs should again develop after 09Z Sunday over much of E TX/SE OK/adjacent SW AR/NW LA, and spread NNE across the remainder of the area after daybreak. These cigs should slowly lift by mid to late morning, with VFR cigs returning by the end of the TAF period. Additional scattered convection should again develop over much of the area Sunday afternoon. SSW winds 8-12kts with higher gusts in/near the convection, will become S 3-7kts after 00Z. /15/ && .SPOTTER INFORMATION STATEMENT... Issued at 1254 PM CDT Sat Jul 12 2025 Spotter activation is not likely today through tonight as widespread damaging wind gusts are not forecast. However, isolated severe thunderstorms will be possible this afternoon and evening which could produce damaging wind gusts and heavy rainfall that could result in localized flooding. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 94 77 95 77 / 50 30 40 20 MLU 96 74 96 76 / 40 30 40 10 DEQ 91 71 90 71 / 50 70 70 30 TXK 95 75 95 75 / 40 50 40 30 ELD 93 73 94 73 / 40 30 40 20 TYR 93 75 93 74 / 50 40 40 20 GGG 93 74 94 74 / 50 30 40 20 LFK 93 74 94 74 / 50 10 40 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && DISCUSSION...05 AVIATION...15
Special Weather Statement
National Weather Service Shreveport LA
451 PM CDT Sat Jul 12 2025
TXZ149-150-152-165-122230-
Cherokee TX-Angelina TX-Nacogdoches TX-Rusk TX-
451 PM CDT Sat Jul 12 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN RUSK...NORTHWESTERN
NACOGDOCHES...WESTERN ANGELINA AND CHEROKEE COUNTIES THROUGH 530 PM
CDT...
At 450 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Elkhart to 12 miles west
of Morrill to 8 miles north of Apple Springs to near Groveton.
Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lufkin, Nacogdoches, Jacksonville, Rusk, Diboll, Hudson, Troup, Alto,
Wells, Morrill, Ponta, New Salem, Trawick, Pollok, Sacul, Mixon,
Forest, Douglass, Maydelle, and New Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3115 9485 3132 9490 3134 9496 3138 9495
3144 9501 3147 9510 3152 9510 3157 9515
3159 9527 3168 9529 3174 9533 3176 9540
3182 9540 3184 9544 3214 9517 3214 9512
3194 9488 3164 9458 3112 9464 3110 9469
TIME...MOT...LOC 2150Z 226DEG 33KT 3171 9545 3160 9529 3134 9495 3103
9504
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
13Special Weather Statement
National Weather Service Shreveport LA
453 PM CDT Sat Jul 12 2025
TXZ124-125-136-149-122245-
Upshur TX-Cherokee TX-Smith TX-Wood TX-
453 PM CDT Sat Jul 12 2025
...STRONG THUNDERSTORMS WILL IMPACT SMITH...WOOD...SOUTHWESTERN
UPSHUR AND NORTHWESTERN CHEROKEE COUNTIES THROUGH 545 PM CDT...
At 453 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fruitvale to near Chandler to 10 miles
northeast of Palestine. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tyler, Jacksonville, Whitehouse, Mineola, Lindale, Bullard, Quitman,
Big Sandy, Hawkins, Lake Fork Reservoir, Pleasant Grove, Hainesville,
Golden, Mount Selman, Hoard, Mixon, Reese, Lake Palestine, Forest
Hill, and Noonday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 9542 3249 9502 3214 9516 3184 9543
3186 9544 3193 9542 3195 9545 3199 9545
3205 9542 3225 9547 3230 9545 3236 9545
3248 9559 3269 9559 3272 9564 3296 9566
TIME...MOT...LOC 2153Z 229DEG 28KT 3272 9582 3226 9542 3184 9549
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
13Special Weather Statement
National Weather Service Shreveport LA
455 PM CDT Sat Jul 12 2025
LAZ001-TXZ138-151-122245-
Caddo LA-Panola TX-Harrison TX-
455 PM CDT Sat Jul 12 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CADDO PARISH...
SOUTHEASTERN HARRISON AND NORTHEASTERN PANOLA COUNTIES THROUGH 545 PM
CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deberry, or 11 miles northeast of Carthage, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shreveport, Greenwood, Waskom, Deberry, Elysian Fields, Jonesville,
Midyett, Deadwood, Front, Spring Ridge, Cross Lake, and Bethany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3222 9434 3263 9406 3244 9375 3220 9400
3220 9404 3215 9404 3209 9411
TIME...MOT...LOC 2155Z 213DEG 25KT 3225 9418
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
13Special Weather Statement
National Weather Service Shreveport LA
526 PM CDT Sat Jul 12 2025
TXZ110-125-137-122300-
Upshur TX-Gregg TX-Camp TX-
526 PM CDT Sat Jul 12 2025
...A STRONG THUNDERSTORM WILL IMPACT UPSHUR...SOUTHWESTERN CAMP AND
NORTHWESTERN GREGG COUNTIES THROUGH 600 PM CDT...
At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Mountain, or near Gladewater, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Longview, White Oak, Gladewater, Gilmer, Clarksville City, East
Mountain, Rosewood, Liberty City, West Mountain, Union Grove, Warren
City, Midway, Holly Springs, Lafayette, Bettie, Grice, and Pritchett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3293 9481 3246 9475 3245 9499 3253 9499
3252 9502 3255 9502 3253 9504 3254 9505
3255 9505 3288 9515 3291 9515
TIME...MOT...LOC 2225Z 176DEG 13KT 3261 9497
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
13Special Weather Statement
National Weather Service Shreveport LA
534 PM CDT Sat Jul 12 2025
TXZ136-149-150-152-165-122315-
Cherokee TX-Smith TX-Angelina TX-Nacogdoches TX-Rusk TX-
534 PM CDT Sat Jul 12 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SMITH...SOUTHWESTERN
RUSK...NACOGDOCHES...WESTERN ANGELINA AND NORTHERN CHEROKEE COUNTIES
THROUGH 615 PM CDT...
At 534 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jacksonville to near Nacogdoches to near
Diboll. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lufkin, Nacogdoches, Jacksonville, Henderson, Rusk, Diboll, Hudson,
Overton, Huntington, Troup, New London, Arp, Garrison, Melrose,
Ponta, New Salem, Trawick, Woden, Joinerville, and Sacul.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3115 9485 3118 9485 3125 9487 3149 9484
3191 9536 3234 9505 3180 9442 3177 9443
3172 9441 3125 9450 3113 9481
TIME...MOT...LOC 2234Z 228DEG 26KT 3200 9526 3158 9471 3115 9480
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
13Special Weather Statement
National Weather Service Shreveport LA
603 PM CDT Sat Jul 12 2025
OKZ077-122330-
McCurtain OK-
603 PM CDT Sat Jul 12 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCCURTAIN COUNTY THROUGH
630 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm over
Idabel, or 25 miles west of Horatio, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Idabel, Broken Bow, Eagletown, Holly Creek, and Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3378 9475 3390 9494 3414 9485 3404 9453
TIME...MOT...LOC 2303Z 206DEG 17KT 3393 9481
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
13The Western Arkansas radar (KSRX), 144 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell in Broken Bow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265275.